WARNING - 'Louis Vuitton' designer death drug hits the streets
A DEADLY batch of ecstasy pills branded one of the most dangerous to ever hit the streets has been linked to at least one death and a spate of overdoses.
The tablets, imprinted with the Louis Vuitton symbol, are suspected to have been involved in a 22-year-old man's death after a Brisbane house party last weekend.
Several of his friends also ended up in hospital after taking the same drugs, with emergency department staff confirming a spike in ecstasy overdoses.
Police, the health department, the ambulance service and the coroner were all alerted to overdoses or a potential bad batch before the death but there has been no public warning.
Users who have checked the tablets with home testing kits claim they contain the drug PMA (para-methoxyamphetamine), which has markedly different effects to ecstasy and can be lethal in high doses.
Compounding the danger, there are believed to be two Louis Vuitton batches - one induces standard ecstasy effects, while another looks almost identical but is the one believed to contain PMA and is highly toxic.
While authorities remained silent, increasingly desperate warnings were posted on Facebook and on drug website Pillreports over the past month.
"Why hasn't there been a massive warning ... at least 2 people I know have died on them and I have heard of more," valleyboi89 wrote on Pillreports on Thursday.
"These are the most dangerous pills to ever come to Brisbane."
On August 24, two days before last weekend's death, another user wrote: "WARNING, I'm sure there are 2 batches going around in Brisbane, my friend's friend had a batch last weekend confirmed PMA and tragically died overnight."
One woman who overdosed at last Sunday's fatal Brisbane house party said she blacked out about 3pm after taking half a Louis Vuitton tablet. She woke up 24 hours later in the Princess Alexandra Hospital, where she learnt she had been resuscitated by paramedics and was lucky to be alive.
"One of my friends started convulsing on the floor," the 22-year-old told The Sunday Mail after being contacted this week.
"He was going into a seizure and then I blacked out. The next thing I know I woke up in the emergency room on a catheter and tubes were sticking out of me.
"I know there were definitely three of my friends from that party in the emergency ward with me, and unfortunately my friend passed away that day. None of us had any heart problems. He had taken two (pills)."
Princess Alexandra Hospital confirmed the admissions and warned of an "unusually high" number of people treated in its emergency department after taking ecstasy in recent weeks.
"There seems to be a cluster of increased presentations over the last three weeks which makes us wonder whether there is a bad batch on the streets," Dr Tina Bazianas said.
Police confirmed the death of the 22-year-old man last Sunday was being treated as a suspected overdose.
"Police are investigating information he ingested a pill, or some pills. What that substance is yet to be determined," said Detective Superintendent Steve Holahan of the state drug investigation unit.
He said he had not been informed of a spike in overdoses but the death was a significant concern.
"If we had information there was any sort of spike or trend, or people were overdosing, in conjunction with police media and Queensland Health we'd certainly make those announcements," Supt Holahan said.
The Sunday Mail went to a range of authorities days before Sunday's death after learning of internet warnings about a bad batch of drugs in Brisbane.
At the time police, the ambulance service, the health department and the coroner could not provide information and no warning was issued.
On August 14, almost two weeks before Sunday's death, a Brisbane woman warned on Facebook of "fatal overdoses in the last couple of weeks" involving experienced users.
"If you or someone you know partakes, please be careful. Tell someone if you don't feel right," she wrote.
Drug and Alcohol Research and Training Australia director Paul Dillon warned authorities needed to act quickly.
"If there is ecstasy with something like PMA in it, and it did contribute to a death, that (information) needs to be out there," he said.
WARNINGS OF A KILLER ON THE LOOSE
August 4, 2012, 11:38pm by weetvanwanten: "Dont take these is my highly advise!"
August 6, 2012, 7:31am by psychonaut83: "TEST YOUR PILLS!! Obviously 2 batches!! Look at the 2 different test results in this report the result I have supplied in the comments is an MDMA result. The other is ketamine."
August 24, 2012, 8:04am by dusktilldawnmunter: "WARNING, im sure there is 2 batches going around in brisbane, my friends friend had a batch last weekend confirmed PMA and tragically died overnight on these in brisbane, while my other friends consumed them nearly 2 months ago can confirm these were mdxx."
August 27, 2012, 3:28am by mushybra: "Both batches of Blue LVfs should be given a warning. Have heard multiple stories of deaths in and around brisbane because of these bad boys. I am interested in trying one to see what all this hype and worry is about but well see.
August 28, 2012, 11:38am by queenbee: "Four people have died in Brisbane and others have ended up in intensive care/in a coma. Im not sure which batch caused it or why some people have had such a terrible reaction to it but please be careful. It isnt worth the risk."
August 29, 2012, 3:30am by kizzzoo: "Massive warning, I was rushed to hospital on Friday night from a nightclub in the valley, had one at 7pm than another at 11pm. No memory of anything in between. I'm not new to this, been around the scene for over 5 years. Also I know personally a guy who died last week. These are dangerous."
August 30, 2012, 12:39pm by valleyboi89: "why hasnt there been a massive warning go out about these many people are been rushed to hospital and at least 2 people i know have died on them and i have heard of more these are the most dangerous pills to ever come to Brisbane that i can remember anyway."
Source: pillreports.com under "Louis Vitton" and "Blue louis vuitton"